Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 91, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 27, 2024, 4:06 PM EDT for 5 counties in North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2024, 4:06 PM EDT (20:06 UTC)
- Expired
- May 27, 2024, 4:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Edgecombe County, NC, Franklin County, NC, Halifax County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:00 PM EDT, 6 minutes earlier.
Area forecast discussion, May 27, 4:00 PM EDT, 6 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Mon May 27 2024 .SYNOPSIS... Unseasonably warm and humid airmass will continue unsettled conditions through tonight. A series of cold fronts will move through central NC through mid week with high pressure building overhead for the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Monday... Thick cirrus associated with several MCVs currently traversing central NC has largely limited showers and thunderstorms thus far this afternoon. In wake of the passing MCVs, skies have cleared across our western areas. These locations have largely remained stable from cloud cover and this morning's cold pool, but we are starting to see some cu develop in this vicinity (although dew points have mixed out into the mid 60s here). It may be challenging for any development over these locations, but can't rule out a few isolated showers/storms through the next few hours. For those along and east of US-1, SBCAPE has soared to greater than 3500 J/kg. Kinematics in this vicinity continue to support the potential for strong to severe storms over the next several hours as forcing associated with the MCVs continue eastward. Model-derived STP values and hodographs suggest some enhanced rotation potential east of I-95 the next few hours. Additionally, sfc winds have backed some over and just east of Wilson/Edgecombe/Halifax counties. As such, those in the Coastal Plain may see a relatively enhanced tornado potential over the next few hours. Otherwise, given the potential for explosive updrafts both large hail and damaging wind gusts will be possible with any stronger storms. The storm threat should push northeast of us by ~22Z. Some residual showers/isolated shallow storms may be possible across the western Piedmont later this afternoon, but overall the severe threat should wane with loss of heating. Warm overnight lows in the upper 60s are expected. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 340 PM Monday... A longwave trough will be over the Eastern US on Tuesday and Tuesday night, as any shortwave energy stays well to our north. At the surface, a cold front that pushed through central NC on Monday night and Tuesday morning will linger over eastern NC through the day. So a stray shower or storm can't be entirely ruled out in the far SE (mainly Sampson County) in the afternoon, so have slight chance POPs there, but otherwise it will be dry and mostly sunny across the region. NW flow behind the cold front will bring much lower dew points in the 50s. However, it will take a while for the cooler air to get here, so expect another warmer-than-normal day with highs in the mid-to-upper-80s, maybe touching 90 in the far south. Lows Tuesday night will be in the upper-50s to mid-60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 400 PM Monday... The extended period looks to be largely dry through at least Saturday. Mid/upper troughing will linger over the Eastern Seaboard from Wednesday through Friday, with a series of embedded shortwaves moving within it. A particularly vigorous one looks to move SE across the Mid-Atlantic on Thursday night and Friday. However, these systems look moisture starved. The 12z GFS and CMC do spit out light precipitation in the Coastal Plain on Thursday night/early Friday, so added slight chance POPs there, but no significant rain is expected. Cool surface high pressure building down from the Great Lakes will bring a downward trend in temperatures through the workweek, with near-normal highs on Wednesday dropping to 5-10 degrees below normal (mid-to-upper-70s) by Friday. Lows will drop into the upper-40s to lower-50s on Saturday morning. The surface high and associated mid/upper ridging will build over central NC on Saturday, bringing another dry day with highs increasing back to upper-70s to lower-80s. A weak shortwave may move across the area on Sunday/Monday, and the ECMWF and a minority of its ensembles have some precipitation. So carry slight chance POPs on these days, but the GFS and CMC are dry and confidence in any significant rain is low. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... As of 132 PM Monday... Outside of temporary restrictions from scattered afternoon convection, VFR conditions should largely prevail through the 24 hr TAF period. There is considerable uncertainty wrt to convection the rest of today. Observational and model trends suggest the best chance for storms would be at the eastern TAF sites the next several hours. However, confidence in any storms impacting even these airports is quite low. Otherwise, expect layered VFR clouds to persist through much of the rest of the period, with perhaps some scattered stratus across the east early Tuesday morning. Gusty sswly sfc flow will subside around sunset tonight, with light winds expected overnight. Outlook: VFR conditions should persists through the extended as dry high pressure wedges in. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Swiggett NEAR TERM...Luchetti SHORT TERM...Danco LONG TERM...Danco AVIATION...Luchetti
Hazardous weather outlook, May 27, 3:43 PM EDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 343 PM EDT Mon May 27 2024 NCZ007-021>025-038>040-073>076-083-084-281945- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 343 PM EDT Mon May 27 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Slight risk, level 2 of 5, of severe storms today. Isolated to scattered showers and storms are possible. Some storms may be severe and be capable of all hazards including damaging wind gusts, large hail, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ008>011-026>028-041>043-077-078-085-086-088-089-281945- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson- 343 PM EDT Mon May 27 2024 ...TORNADO WATCH 335 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, May 27, 11:10 AM EDT, 4 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1110 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM Tstm Wnd Dmg 5 S Lake Wheeler 35.63N 78.72W
05/27/2024 Wake NC Broadcast Media
A large tree was uprooted and fell across
Scott Rd and onto adjacent power lines. Time
estimated from radar.
&&
MWSLocal storm report, May 27, 11:13 AM EDT, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1113 AM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM Tstm Wnd Dmg 4 ENE Fuquay-Varina 35.62N 78.74W
05/27/2024 Wake NC Utility Company
Duke Energy reported an outage caused by
fallen trees or limbs damaging equipment.
Time estimated from radar.
&&
MWSLocal storm report, May 27, 12:58 PM EDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
1258 PM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM Tstm Wnd Dmg 1 ENE Holly Springs 35.66N 78.82W
05/26/2024 Wake NC Broadcast Media
Branches, the largest of which was 6-8
inches in diameter, were snapped from a
maple tree on Flint Point Ln. Time estimated
by radar.
&&
MWSLocal storm report, May 27, 1:56 PM EDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
156 PM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM Hail 3 SE Lake Wheeler 35.67N 78.68W
05/27/2024 M0.50 Inch Wake NC Public
Report from mPING: Half-inch (0.50 in.).
&&
MWSLocal storm report, May 27, 1:59 PM EDT, 2 hours 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Raleigh NC
159 PM EDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg 3 SW Thomasville 35.85N 80.11W
05/26/2024 Davidson NC 911 Call Center
Several trees and powerlines were blown down
across Davidson county.
0933 PM Tstm Wnd Dmg 3 W Denton 35.65N 80.17W
05/26/2024 Davidson NC 911 Call Center
A tree was blown down onto Flat Swamp Rd
near Summerville Church Rd. Time estimated.
0940 PM Tstm Wnd Dmg 1 NNW Martha 35.64N 80.02W
05/26/2024 Randolph NC Emergency Mngr
A tree was blown down near the intersection
of Brantley Gordon Rd and Sandstone Tr.
0947 PM Tstm Wnd Dmg Randleman 35.81N 79.80W
05/26/2024 Randolph NC Utility Company
A tree was blown down onto powerlines along
Swaim St in Randleman. Time estimated.
0947 PM Tstm Wnd Dmg 1 N Randleman 35.83N 79.80W
05/26/2024 Randolph NC Utility Company
A tree was blown down onto powerlines along
Business 220 near W. River Dr in Randleman.
Time estimated.
1019 PM Tstm Wnd Dmg 3 SE Hasty 35.64N 79.44W
05/26/2024 Chatham NC Utility Company
A tree was blown down onto powerlines along
Bonlee Bennett Rd near Glenn Adams Dr. Time
estimated.
1035 PM Tstm Wnd Dmg Pittsboro 35.72N 79.17W
05/26/2024 Chatham NC 911 Call Center
Widespread reports of downed trees and
powerlines across Chatham County.
1045 PM Tstm Wnd Gst 3 SSW Moncure 35.58N 79.10W
05/26/2024 M45 MPH Lee NC AWOS
AWOS station KTTA Sanford.
1054 PM Tstm Wnd Dmg 3 WNW New Hill 35.70N 78.94W
05/26/2024 Wake NC Utility Company
A tree was blown down onto powerlines along
New Hill Olive Chapel Rd near Humie Olive
Rd. Time Estimated.
1055 PM Tstm Wnd Dmg 1 SSE Broadway 35.45N 79.05W
05/26/2024 Lee NC Utility Company
A tree was blown down onto powerlines along
S. Main St. near Stevens Ave. Time
estimated.
1101 PM Tstm Wnd Dmg 4 SSW Fuquay-Varina 35.54N 78.82W
05/26/2024 Harnett NC Utility Company
A tree was blown down onto powerlines along
US-401 near Rawls Church Rd. Time estimated.
1103 PM Tstm Wnd Dmg 1 ENE Holly Springs 35.66N 78.82W
05/26/2024 Wake NC Broadcast Media
Branches, the largest of which was 6-8
inches in diameter, were snapped from a
maple tree on Flint Point Ln. Time estimated
by radar.
1103 PM Hail Franklinton 36.10N 78.46W
05/26/2024 E0.75 Inch Franklin NC Emergency Mngr
Penny sized hail in Franklinton.
1109 PM Tstm Wnd Dmg Youngsville 36.03N 78.48W
05/26/2024 Franklin NC Emergency Mngr
Tree down in Youngsville.
1113 PM Tstm Wnd Dmg 1 NE Lake Wheeler 35.71N 78.71W
05/26/2024 Wake NC NWS Employee
A tree was blown down on Olde South Rd.,
near the intersection of Penny Rd. Time
estimated from radar.
1113 PM Tstm Wnd Dmg 3 SE Lake Wheeler 35.67N 78.68W
05/26/2024 Wake NC Public
Report from mPING: Trees uprooted or
snapped; Roof blown off.
1147 PM Tstm Wnd Gst 4 ENE Hope Mills 34.99N 78.88W
05/26/2024 M46 MPH Cumberland NC ASOS
0842 AM Tstm Wnd Dmg 4 ENE Fuquay-Varina 35.62N 78.74W
05/27/2024 Wake NC Utility Company
Duke Energy reported an outage caused by
fallen trees or limbs damaging equipment.
Time estimated from radar.
0845 AM Tstm Wnd Dmg 5 S Lake Wheeler 35.63N 78.72W
05/27/2024 Wake NC Broadcast Media
A large tree was uprooted and fell across
Scott Rd and onto adjacent power lines. Time
estimated from radar.
0854 AM Hail 3 SE Lake Wheeler 35.67N 78.68W
05/27/2024 M0.50 Inch Wake NC Public
Report from mPING: Half-inch (0.50 in.).
&&
MWSSpecial weather statement, May 27, 3:17 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Raleigh NC
317 PM EDT Mon May 27 2024
NCZ026-027-041>043-272015-
Nash NC-Johnston NC-Franklin NC-Wake NC-Wilson NC-
317 PM EDT Mon May 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NASH...SOUTHEASTERN
WAKE...WEST CENTRAL WILSON...NORTHERN JOHNSTON AND SOUTH CENTRAL
FRANKLIN COUNTIES THROUGH 415 PM EDT...
At 316 PM EDT, Doppler radar was tracking developing, strong
thunderstorms near Clayton, or 12 miles southeast of Raleigh, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Garner, Clayton, Zebulon, Bailey, Knightdale, Wendell, Middlesex,
Pilot, Emit, and Buckhorn Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3569 7804 3559 7826 3556 7848 3555 7865
3559 7873 3572 7864 3592 7833 3594 7826
3591 7817 3585 7811
TIME...MOT...LOC 1916Z 242DEG 18KT 3569 7851
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:19 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 56 min |
| May 26, 9:01 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 44 min |
| May 26, 9:23 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 37 min |
| May 26, 9:23 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Orange | 52 min |
| May 26, 9:37 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 38 min |
| May 26, 9:39 PM EDT | Areal Flood Advisory | RAH | Guilford | 99 min |
| May 26, 9:43 PM EDT | Special Weather Statement | RAH | Granville, Person, Vance | 47 min |
| May 26, 9:53 PM EDT | Areal Flood Advisory | RAH | Alamance | 107 min |
| May 26, 9:57 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Lee, Moore, Orange and 1 more | 48 min |
| May 26, 10:17 PM EDT | Special Weather Statement | RAH | Durham, Orange | 43 min |
| May 26, 10:22 PM EDT | Special Weather Statement | RAH | Anson, Harnett, Montgomery, Moore, Richmond | 38 min |
| May 26, 10:25 PM EDT | Special Weather Statement | RAH | Franklin, Granville, Warren | 65 min |
| May 26, 10:32 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Harnett, Johnston, Lee and 2 more | 43 min |
| May 26, 10:49 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 41 min |
| May 26, 10:58 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 62 min |
| May 26, 11:04 PM EDT | Special Weather Statement | RAH | Wilson | 41 min |
| May 26, 11:06 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Sampson, Wake, Wayne | 54 min |
| May 26, 11:31 PM EDT | Special Weather Statement | RAH | Halifax, Nash | 59 min |
| May 26, 11:46 PM EDT | Special Weather Statement | RAH | Wilson | 59 min |
| May 26, 11:55 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 50 min |
| May 26, 11:59 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson | 61 min |
| May 27, 12:24 AM EDT | Special Weather Statement | RAH | Edgecombe, Halifax, Wilson | 66 min |
| May 27, 3:26 AM EDT | Special Weather Statement | RAH | Cumberland, Hoke, Scotland | 64 min |
| May 27, 3:46 AM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Moore | 44 min |
| May 27, 4:55 AM EDT | Special Weather Statement | RAH | Harnett, Johnston, Wake | 65 min |
| May 27, 7:17 AM EDT | Special Weather Statement | RAH | Warren | 43 min |
| May 27, 7:37 AM EDT | Special Weather Statement | RAH | Durham | 38 min |
| May 27, 8:00 AM EDT | Special Weather Statement | RAH | Chatham, Durham, Lee, Wake | 45 min |
| May 27, 8:13 AM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 47 min |
| May 27, 3:17 PM EDT | Special Weather Statement | RAH | Wake | 58 min |
| May 27, 3:32 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 58 min |
| May 27, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Johnston, Nash, Wake | 40 min |
| May 27, 3:45 PM EDT | Tornado Warning | RAH | Halifax | 32 min |
| May 27, 4:13 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 53 min |
| May 27, 4:15 PM EDT | Tornado Warning | RAH | Edgecombe, Halifax | 34 min |
| May 27, 4:35 PM EDT | Special Weather Statement | RAH | Edgecombe | 25 min |
| May 27, 4:39 PM EDT | Special Weather Statement | RAH | Franklin | 36 min |
| May 27, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 24 min |
| May 27, 5:02 PM EDT | Special Weather Statement | RAH | Halifax | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.